'I cried every day and sometimes I couldn't stop'
Published 09/04/2013 | 05:00
Claire, who is in her early 30s, started taking a combined contraceptive pill last year.
"I'd been single for a while so I hadn't been on the Pill for a couple of years," she says. "When I started a new relationship, I decided to go back on it.
"I also wanted a pill that would help my spots so the doctor advised a brand I hadn't been on before. I wish now that I'd just gone back on to the brand I'd previously been on as I would have had an easier time."
Claire's doctor advised her to try the Pill for an initial three months and come back to her if she had any problems.
"I was okay for the first two weeks and then I just started feeling very low all the time. Things that wouldn't normally have stressed me out or made me anxious just seemed like huge problems.
"I cried every day and sometimes I couldn't stop crying – usually over something small. Sometimes I'd cry for no reason at all. That really freaked me out as I'm usually very emotionally balanced and don't cry that often."
Claire stuck it out for four months before she came to a decision.
"My spots seemed to have gotten worse instead of better and I felt the Pill was affecting my relationship with my boyfriend – I didn't want to be this weepy, cranky woman I'd become."
Claire asked her GP to switch her to her previous brand of Pill.
"I decided to take a month off the Pill altogether so she strongly reminded me to use condoms for that month! I've been on the new Pill for six months and I feel fine on it – it obviously works as a contraceptive, my spots have improved and I feel emotionally normal again."
*Not her real name